Kansas, 2014High Wind in Kansas, January 16, 2014
January 16, 2014 · NWS ICT · 1 event in 1 county or zone
A deep low pressure area moved across the Great Lakes, with a tightening pressure gradient over the Central Plains. This tight gradient led to very strong and gusty winds northwest winds across much of Central Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure area moved across the Great Lakes, with a tightening pressure gradient over the Central Plains. This tight gradient led to very strong and gusty winds northwest winds across much of Central Kansas. Wind gusts of 45 to 55 mph occurred along Interstate 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 16, 11:23 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 16, 11:23 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CST THU JAN 16 2014
.SYNOPSIS...
ISSUED AT 308 AM CST THU JAN 16 2014
IN THE UPPER LEVELS...A STRONG SHORTWAVE IS DIVING SOUTHEAST
ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY WITH
ADDITIONAL SHORTWAVE ENERGY OVER THE EASTERN CONUS. AT THE
SURFACE...DEEP LOW PRESSURE IS CENTERED OVER NORTHERN MN WITH A
TROUGH EXTENDING FROM EASTERN KS AND DOWN INTO WEST TX.
&&
.UPDATE...
ISSUED AT 1114 AM CST THU JAN 16 2014
HAVE RECENTLY EXPANDED THE WIND ADVISORY FOR THE REMAINDER OF
SOUTHEAST KS...AND THE RED FLAG WARNING INTO SOUTHEAST KS. THIS IS
BASED ON RECENT WIND OBSERVATIONS AT CNU...13K (EUREKA) AND ICT.
NUDGED HIGHS UP 2-4 DEGREES ALSO BASED ON OBSERVATION TRENDS.
JMC
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 308 AM CST THU JAN 16 2014
THE STRONG SHORTWAVE IS EXPECTED TO TRACK SOUTHEAST TODAY ACROSS
THE MID MISSISSIPPI VALLEY. AS THIS OCCURS STRONG NW WINDS WILL
OVERSPREAD THE AREA. WITH PLENTY OF SUN WE SHOULD GET DEEP MIXING
AND WITH UNIDIRECTIONAL FLOW UP TO AT LEAST 500MB. THIS WILL PROVIDE
PRIME MOMENTUM TRANSFER CONDITIONS. WILL GO AHEAD AND CONVERT THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND LEAVE THE WIND ADVISORY
FOR THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KS. WILL ALSO
CHANGE THE FIRE WEATHER WATCH OVER TO A RED FLAG WARNING. SEE FIRE
WEATHER SECTION FOR ADDITIONAL DETAILS.
DEEP MIXING WILL ALLOW FOR THE AREA TO REACH ITS MAX HEATING
POTENTIAL PRODUCING ABOVE NORMAL TEMPS ACROSS THE ENTIRE FORECAST
AREA TODAY.
SHORTWAVE ENERGY WILL RAPIDLY MOVE SOUTHEAST ON FRI AND BY FRI
EVENING WILL BE SITUATED OVER THE TENNESSEE VALLEY. SOME COOLER
AIR WILL TRY TO WORK-IN FROM THE EAST BUT A MAJOR COOL DOWN IS NOT
EXPECTED WITH HIGHS FRI NEAR SEASONAL NORMALS. THE ACTIVE NW FLOW
PATTERN WILL CONTINUE FOR SAT AS ANOTHER IMPULSE TRACKS OUT OF
MANITOBA AND INTO THE MID MISSISSIPPI VALLEY BY SAT AFTERNOON. THE
SLIGHTLY FURTHER EAST POSITION OF THE STORM TRACK WILL KEEP ABOVE
NORMAL TEMPS IN PLACE. IN FACT...WITH GREAT DOWNSLOPE AND MIXING
CONDITIONS...MUCH OF THE AREA COULD SEE HIGHS IN THE LOW 60S SUN.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 308 AM CST THU JAN 16 2014
THE POLAR VORTEX WILL SLIDE SOUTHEAST OVER ONTARIO/QUEBEC THROUGH
THESE EXTENDED PERIODS PULLING DOWN SOME VERY COLD AIR OVER GREAT
LAKES/OHIO VALLEY. MEANWHILE OVER THE PLAINS NW FLOW WILL REMAIN
WHICH WILL KEEP NEAR TO ABOVE NORMAL TEMPS IN PLACE ALONG WITH THE
CONTINUED DRY CONDITIONS. CONFIDENCE IS HIGH THAT THROUGH THE NEXT
7 DAYS WE ARE NOT LOOKING AT ANY SIGNIFICANT COLD OUTBREAKS OR
WINTER STORMS.
LAWSON
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1114 AM CST THU JAN 16 2014
MAIN HAZARD: STRONG/GUSTY NORTHWEST WINDS.
DEEP SURFACE-750 MB MIXING AND UNIDIRECTIONAL WIND PROFILES WILL
BRING STRONG NORTHWEST WINDS DOWN TO THE SURFACE THIS AFTERNOON.
PEAK WIND GUSTS OF 40 TO 46 KNOTS ARE EXPECTED AT
RSL/SLN/HUT/ICT/CNU TERMINALS. NORTHWEST WINDS WILL SUBSIDE THIS
EVENING AS MIXING AND DAYTIME HEATING WEAKEN. A FEW SCATTERED
DECKS AT 6,000 FT AGL EXPECTED AT CNU THIS AFTERNOON...OTHERWISE
CLEAR AND VFR IS EXPECTED ELSEWHERE.
JMC
&&
.FIRE WEATHER...
ISSUED AT 1120 AM CST THU JAN 16 2014
VERY STRONG NORTHWEST WINDS ARE STILL EXPECTED TODAY ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. SUSTAINED SPEEDS
ACROSS CENTRAL KS WILL BE IN THE 35 TO 40 MPH RANGE WITH GUSTS
TO 50 TO 55 MPH. OVER SOUTH CENTRAL AND SOUTHEAST KS LOOK FOR SUSTAINED
SPEEDS IN THE 30 TO 35 MPH RANGE WITH GUSTS OF 45 TO 50 MPH. RH'S
TODAY WILL RANGE FROM AROUND 18% ALONG/WEST OF HIGHWAY 14...TO THE
30% OVER SE KS. THE GRASSLAND FIRE DANGER INDEX(GFDI) WILL BE
EXTREME OVER ALL BUT FAR SOUTHEAST KANSAS THIS AFTERNOON...WITH
PEAK GFDI VALUES OF 100 TO 135 IN CENTRAL KS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 54 21 44 27 / 0 0 0 0
HUTCHINSON 54 21 45 27 / 0 0 0 0
NEWTON 53 21 43 28 / 0 0 0 0
ELDORADO 54 21 43 27 / 0 0 0 0
WINFIELD-KWLD 55 22 44 26 / 0 0 0 0
RUSSELL 51 19 47 26 / 0 0 0 0
GREAT BEND 52 18 47 26 / 0 0 0 0
SALINA 50 20 43 26 / 0 0 0 0
MCPHERSON 52 21 44 27 / 0 0 0 0
COFFEYVILLE 55 22 40 27 / 0 0 0 0
CHANUTE 52 19 38 25 / 0 0 0 0
IOLA 52 19 38 24 / 0 0 0 0
PARSONS-KPPF 53 19 39 25 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ049>053-067>072-
082-083-091>096-098>100.
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-
047>053-067>072-082-083-091>096-098.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047-
048.
&&
Hazardous weather outlook, Jan 16, 1:01 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CST THU JAN 16 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
101 PM CST THU JAN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG NORTHWEST WINDS WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON WITH PEAK GUSTS RANGING FROM 40 TO 55 MPH. AREAS OF
BLOWING DUST ARE POSSIBLE MAINLY ALONG AND WEST OF HIGHWAY 14. PLEASE
REFER TO THE HIGH WIND WARNING AND WIND ADVISORY FOR DETAILS.
THE STRONG WINDS WILL COMBINE WITH DRY CONDITIONS TO ELEVATE THE
GRASSLAND FIRE DANGER INTO THE EXTREME CATEGORY FOR ALL BUT FAR
SOUTHEASTERN KANSAS. PLEASE REFER TO THE RED FLAG WARNING FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
High Wind, Russell
- When
- January 16, 2:29 PM CST to 2:50 PM CST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The Russell airport ASOS reported the gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Kansas, January 16, 20143 deaths · 1 injured · 1 event
- High Wind in Iowa, January 16, 2014$100,000 · 53 kt wind · 17 events
- Blizzard in Iowa, January 16, 2014$120,000 · 12 events
- High Wind in South Dakota, January 16, 20145 injured · 56 kt wind · 21 events
- High Wind in Nebraska, January 16, 201463 kt wind · 36 events
- High Wind in Nebraska, January 16 to 17, 201456 kt wind · 27 events
- Blizzard in Minnesota, January 16, 201421 events
- High Wind in Nebraska, January 16, 201458 kt wind · 20 events
- Blizzard in North Dakota, January 16, 201418 events
- Blizzard in Minnesota, January 16, 201416 events
- High Wind in South Dakota, January 16, 201460 kt wind · 16 events
- High Surf in Hawaii, January 16 to 28, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497638.